Time quasi-periodic vortex patches of Euler equation in the plane

Massimiliano Berti, Zineb Hassainia, Nader Masmoudi

Research output: Contribution to journalArticlepeer-review


We prove the existence of time quasi-periodic vortex patch solutions of the 2 d -Euler equations in R2 , close to uniformly rotating Kirchhoff elliptical vortices, with aspect ratios belonging to a set of asymptotically full Lebesgue measure. The problem is reformulated into a quasi-linear Hamiltonian equation for a radial displacement from the ellipse. A major difficulty of the KAM proof is the presence of a zero normal mode frequency, which is due to the conservation of the angular momentum. The key novelty to overcome this degeneracy is to perform a perturbative symplectic reduction of the angular momentum, introducing it as a symplectic variable in the spirit of the Darboux-Carathéodory theorem of symplectic rectification, valid in finite dimension. This approach is particularly delicate in a infinite dimensional phase space: our symplectic change of variables is a nonlinear modification of the transport flow generated by the angular momentum itself. This is the first time such an idea is implemented in KAM for PDEs. Other difficulties are the lack of rotational symmetry of the equation and the presence of hyperbolic/elliptic normal modes. The latter difficulties -as well as the degeneracy of a normal frequency- are absent in other vortex patches problems which have been recently studied using the formulation introduced in this paper.

Original languageEnglish (US)
Pages (from-to)1279-1391
Number of pages113
JournalInventiones Mathematicae
Issue number3
StatePublished - Sep 2023


  • Euler equations
  • KAM for PDEs
  • Kirchhoff ellipse
  • Quasi-periodic solutions
  • vortex patches

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Time quasi-periodic vortex patches of Euler equation in the plane'. Together they form a unique fingerprint.

Cite this